[Skip to Content]
[Skip to Content Landing]
Article
November 1974

Cochlear and Vestibular Gentamicin Toxicity: A Clinical Study of Systemic and Topical Usage

Author Affiliations

From the Department of Otolaryngology (Dr. Dayal) and the Division of Plastic Surgery (Dr. McCain), University of Toronto and Toronto General Hospital (Dr. Smith).

Arch Otolaryngol. 1974;100(5):338-340. doi:10.1001/archotol.1974.00780040350003
Abstract

Vestibular and cochlear toxicity from gentamicin occurred in patients with chronic renal failure and severe thermal burns. In the former group, the toxicity was primarily vestibular. In a small number of these patients, maintenance of balance was severely compromised due to a concomitant loss of proprioception secondary to polyneuropathy seen sometimes in chronic renal failure. In the burn group of patients, the vestibular toxicity was accompanied by moderate to severe hearing losses. The use of topical gentamicin may account for this additional change in this group.

×